Can I have Epidural Corticosteroid Injections under general anaesthetic whilst taking carbimazole for graves disease?

I have been diagnosed hyperthyroid since april. I am currently on 10mg carbimazole. I have been having back pain for a while. After seeing a back specialist, and getting an MRI I have been referred to get Epidural Corticosteroid Injections. The specialist doesn't seem worried that I'm on Carbimzole or that I have graves. Does anyone know if I should be worried or not, and maybe not have this? I'm between GPs at the moment, so I'm stuck in checking with the old one or the new one. Any thoughts on this would be appreciated!

15 Replies

oldestnewest
  • Do you know what the MRI showed?

  • Thanks for your reply. It showed "some facetal sydrome lowwer lumbar spine, with some extension catch in the cervical spine, but nothing major and non-compressive".

  • Ouch, Sounds painful. It's not something I know anything about I'm afraid, but just wanted to say hi as I have Graves too. Do you think the back thing is related to the Graves, or just a separate thing?

  • Thanks for the Hi :-)

    It's not directly related I don't think. although the graves doesn't help. When my dosage of carb has been reduced, and i get really achey etc, then my back hurts whole lot more. But, since the back discomfort is pretty constant the past few months, i'm confident that it's mainly a separate thing.

  • I also have graves and have knackered my back in the last few months. I think that because our muscles are so badly weekened by the graves that our core isn't able to give the proper support. I stop carbimazole as of today so over the next few weeks I hope to be able to build up my core and get rid of the back pain.

  • Good luck with that! I would love to hear how you get on. I didn't think of it that way, with the graves. But you could be right!

    The injections aren't a cure - they are just an anti-inflammatory to take that will allow physio and exercise without as much discomfort. Hopefully, I will improve my core etc before they wear off. I think that's the plan anyway. :-)

    I can't wait to feel healthy again!

  • Hi, I can't answer your question accurately as I haven't had an injection for back pain, although at the moment I wish I could but I can tell you that I was treated with high doses of steroid via iv's for my thyroid eye disease whilst on carbimazole. I know that they should check all your vitals prior and post treatment, blood sugars, blood pressure etc. Good luck.

  • Who is going to be doing the epidural and why do you have to have it under general anaesthetic?

    I had two done many years ago and neither of them was done with a general anaesthetic. Both were done privately in the doctor's very smart consulting room - it was more like a sitting room really - I lay on what reminded me of a chaise longue at the window ( it was upstairs overlooking a garden so no one could see in!)

    Second and final one was several years later and it was done in the same place but by my consultant's anaesthetist friend on the grounds that my man wasn't doing them regularly enough by that time.

    You might be better to discuss it all with the anaesthetist - they ought to have a good idea of how different drugs interact.

    Liz

  • I am having 2 areas done. Some in my shoulder which doesn't need anaesthetic. But the ones in my lower back do, because they will be injecting into my spine I think.

    I am going private also, so I will ask the anaesthetist when I get there. Many thanks.

  • Mine were in the base of my spine - I suppose like you get if you are giving birth.

    I didn't really feel the needle etc going in but I remember there was quite a feeling of pressure. It wasn't painful but it felt strange - one of those things where just when you think you can't take any more it stopped. Must say, I was so terrified that I didn't move a muscle when it was all happening.

    It was very successful in stopping the pain though and the first injection worked immediately and lasted for a couple of years, the second one didn't work right away then gradually I realised that I wasn't inn pain and it had worked.

    Like you, I had had lots of physiotherapy over the years then I got a new and really good physio who really sorted things out and also recommended Pilates - I got started on that to strengthen up my core, that was years ago and I really haven't looked back. I used to have to have physio twice a year to keep me going since I took up Pilates I haven't had any physio, I don't get sciatica and I can feel my lower leg and foot.

    Liz x

  • My pilates dvd has made it out of the cellophane, I just need to get it into the dvd player :-) It's something I really want to try! I have heard so many good things.

  • I tried pilates about 10 years ago and I didn't like it. But I loved yoga... but I hope that the new place I go to will make pilates as enjoyable as Yoga. I can't really remember why I didn't like it.

    Good luck with the DVD.

  • I find that people seem to prefer one to the other, I have dabbled in yoga and just didn't really love it, yet I loved Pilates from my very first session and I felt good doing it and afterwards too. Most people I know like one better than the other.

  • That's good news that it helped you.

    I have the injections yesterday, and it feels OK. I am a little stiff but that is to be expected. Now i'm noticing other pains in my knees now. Hahahahaha! :-D If it's not one thing it's another. The biggest pain wins. lol. But I think that's because of lack of exercise, and I also need to look into the vitamin deficiency thing I think.

    Thanks for your support all. Really been great x

  • Bodies! So much trouble aren't they.

    Just don't lift or carry for a while, I remember a couple of weeks after i had it done, i was feeling so much better I went shopping on foot and by the time I carried a chicken home in one bag and some potatoes home in another - one in each hand I knew I had made a big mistake. They weren't heavy but by the time I walked the short distance home they felt it. Take it really easy for as long as you can. Liz :-)

You may also like...